Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 133, NWS Las Vegas, NV

August 23, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 23, 2018, 12:27 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2018, 12:27 PM MST (19:27 UTC)
Expired
Aug 23, 2018, 3:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 151 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

432 
WGUS55 KVEF 231927
FFWVEF
AZC015-232230-
/O.NEW.KVEF.FF.W.0133.180823T1927Z-180823T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1227 PM MST THU AUG 23 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northeastern Mohave County in northwestern Arizona...

* Until 330 PM MST.

* At 1225 PM MST, Doppler radar indicated isolated thunderstorms 
  producing possibly over 2 inches of rainfall in parts of the 
  warned area. Flash flooding of some lightly traveled roadways is 
  likely.

* Some locations that will experience flooding include...
  Mt. Trumbull, Mount Dellanbaugh Road, Toroweap Campground, Bar Ten 
  Ranch and Tuweep. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3623 11298 3624 11302 3617 11313 3618 11316
      3615 11320 3612 11320 3609 11327 3610 11331
      3605 11335 3629 11353 3665 11339 3665 11309
      3644 11309 3624 11295

$$

TB3
1 follow-up statement
626 
WGUS75 KVEF 232138
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
238 PM MST THU AUG 23 2018

AZC015-232230-
/O.CON.KVEF.FF.W.0133.000000T0000Z-180823T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
238 PM MST THU AUG 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR
NORTHEASTERN MOHAVE COUNTY...

At 237 PM MST, Doppler radar indicated thunderstorms continuing 
within the warning area. Additionally, more development of shower 
and storms are also possible, therefore the warning will continue 
through 330 PM. 

Some locations that will experience flooding include...
Mt. Trumbull, Toroweap Campground, Bar Ten Ranch and Tuweep. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of washes and low water 
crossings which are potentially dangerous in heavy rain. Do not 
attempt to cross flooded roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3623 11298 3624 11302 3617 11313 3618 11316
      3615 11320 3612 11320 3609 11327 3610 11331
      3605 11335 3629 11353 3665 11339 3665 11309
      3644 11309 3624 11295

$$

TB3

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 12:17 PM MST, 10 minutes earlier.

Area forecast discussion, Aug 23, 12:17 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1217 PM PDT Thu Aug 23 2018

.SYNOPSIS...Thunderstorms will be possible again over northwest
Arizona today before dry and stable finally pushes in Friday.
Tranquil weather with seasonal temperatures and afternoon breezes
are expected through the first half of the weekend. A deepening
trough could bring gusty winds to much of the region Sunday and
Monday.
&&

.UPDATE...Sent a quick update for this afternoon adding
isolated thunderstorms to portions of Lincoln County.
&&

.PREVIOUS DISCUSSION...335 AM PDT...

.SHORT TERM...through Saturday.

Thunderstorms today should be fully confined to Mohave County
Arizona while the rest of the region experiences dry weather with
south southwest winds generally 10 to 15 mph in the afternoon.
Recent mesoanalysis does reveal surface dewpoints in the 60s across
central and northeast Clark County and along the Colorado River
Valley.  There was also a pocket of dewpoints in the mid 40s in the
south central part of the Las Vegas Valley. However, an increasingly
dry and stable westerly flow aloft and increasing southwest winds
this afternoon will push sufficient moisture for thunderstorms east
of the Colorado River as daytime heating peaks during the afternoon.
There will not be much in the way of jet divergence or other dynamic
support to enhance convection so storms will initiate over the
higher terrain then will end in the evening with the loss of daytime
heating.

A persistent light southwest to west flow will spread dry and stable
air across the region Friday and Saturday as a broad trough moves
over the northwest tier of states. Models indicate dewpoints will
drop into the mid 20s by Friday afternoon across southern Nevada and
temperatures through Saturday will hold fairly close to normal
values that were observed Thursday.

.LONG TERM....Sunday through Thursday.

Southwest flow will continue to bring in dry air across much of the
region and keep monsoonal moisture confined to central AZ through
the weekend. By Sunday afternoon, the medium range models bring in a
trough across the NW states which will result in increased southwest
winds of 20 to 30 MPH across the region. Beyond Sunday night the
forecast is much less confident. The most recent model runs diverge
quite a bit than previous runs with the evolution of this trough.
The current ECMWF does not dig the trough as deep and quickly moves
it eastward by Monday afternoon. The current GFS does the opposite
and digs the trough further in the Great Basin region before
dropping a shortwave over northern CA/NV by Monday. With these model
differences, decreased the magnitude of the southwest winds on
Monday afternoon a tad. However, with either scenario, persistent
southwest flow will scour out the remaining moisture across the
region leaving mostly clear skies and a slightly below normal to
near normal temperatures through the work week.
&&

.AVIATION...For McCarran...A quieter day should be in store today as
winds will be much more relaxed compared to previous days. Models
indicate a typical transition to southerly and southwesterly winds
by the afternoon hours. A lack of storm development expected today
in the vicinity of the KLAS terminal should allow this to happen.
Wind gust potential aoa 20 kts out of the south-southwest appears
likely in the guidance. Isolated thunderstorms development is
expected today but well east of the terminal thus no impacts are
expected. FEW to SCT decks aoa 12kft possible during the afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...With thunderstorm activity expected to stay east of the
river this afternoon, very little impacts are expected at any
terminal this afternoon beyond wind gusts. Could see gusts of 20-25
kts in the afternoon from the south and southwest, but returning to
lighter winds overnight.
.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Salmen
AVIATION...Boucher

SHORT TERM...Adair
LONG TERM...Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 23, 7:26 AM MST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
726 AM PDT THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      15 N COTTONWOOD COVE    35.71N 114.71W
08/22/2018                   CLARK              NV   PARK/FOREST SRVC

            DIRT BERMS WERE DAMAGED, AND ROCKS THE SIZE
            OF BASKETBALLS WASHED ONTO THE ROAD. TIME
            ESTIMATED BASED ON RADAR.

&&
Local storm report, Aug 23, 10:11 AM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1011 AM PDT THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      14 NNE WIKIEUP          34.91N 113.56W
08/22/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            BOGLES RANCH RD. CLOSED DUE TO FLOODING
            BETWEEN UPPER TROUT CREEK RD. AND BOGLES
            RANCH ACCORDING TO MOHAVE COUNTY ROADS. TIME
            ESTIMATED FROM RADAR.

0400 PM     FLASH FLOOD      3 N WIKIEUP             34.74N 113.61W
08/22/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            PUMP STATION RD. CLOSED DUE TO FLOODING FROM
            HWY 93 TO BACK RD. ACCORDING TO MOHAVE
            COUNTY ROADS. TIME ESTIMATED FROM RADAR.

0400 PM     FLASH FLOOD      4 SSE WIKIEUP           34.65N 113.58W
08/22/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            BANEGAS RD. CLOSED DUE TO FLOODING FROM HWY
            93 TO BANEGAS CROSSING ACCORDING TO MOHAVE
            COUNTY ROADS. TIME ESTIMATED FROM RADAR.

0330 PM     FLASH FLOOD      10 N WIKIEUP            34.85N 113.63W
08/22/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            HUFFRITTER CROSSING CLOSED DUE TO FLOODING
            FROM HWY 93 TO BACK RD. ACCORDING TO MOHAVE
            COUNTY ROADS. TIME ESTIMATED FROM RADAR.

&&

JV

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:54 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 23, 12:13 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.